Many patients relapse even while on Suboxone therapy.
Suboxone has a blockade effect when a person uses full opioid agonists, called the ceiling effect, which can actually decrease risk for overdose if low or normal doses of opioids are taken.
The real risk is a person taking higher doses of opioids to try and counteract that blockade effect, which could be dangerous and lead to overdose, particularly if a person who has been in recovery has a reduced tolerance to the opioids they used to take prior to treatment.
If you are on Suboxone treatment and you relapse, reach out to friends and family as well as medical professionals right away to help get you back on track.
Suboxone is a combination of the drugs buprenorphine and naloxone. Both buprenorphine and naloxone can block the effects of opioid agonists like oxycodone, methadone, fentanyl or heroin.
One of the notable traits of Suboxone is called the “ceiling effect”: Because Suboxone binds more strongly to opioid receptors in the brain than full opioids like oxycodone, heroin or fentanyl, a person may actually require higher doses of opioids in order to achieve the “high” that they would normally experience without Suboxone in the system. In this way, taking a small dose of opioids while on Suboxone will actually have a minimal effect and protect against an overdose. The risk is really when an individual takes very high doses of opioids while on Suboxone in an attempt to overcome the effects of Suboxone blockade. This can result in overdose and even death. 
Conversely, if a person uses a full opioid and then takes their suboxone too soon after, the Suboxone “kicks off” the opioids off of the body's receptors and causes what is called “precipitated withdrawal''.
In summary if you:
Take Suboxone > Then Take an Opioid at your regular dose = Less euphoric/high effects
Take Suboxone > Then Take an Opioid at a higher dose than you are used to = increased risk of overdose
Take an Opioid > Then Take Suboxone shortly after = Precipitated withdrawal
Yes. As described above, if a person is on Suboxone and takes a low or standard dose of an opioid, the Suboxone will continue to bind to receptors in the brain and will not let the opioid bind, limiting the ability to get “high” and the simultaneous risk of overdose.
HOWEVER, if a person attempts to take more opioids than normal to overcome Suboxone’s blocking/ceiling effect, they can easily overdose.
This is particularly true if a patient has been substance free for a while and takes a dose that they have taken prior, thinking it is a dose their body can handle. Because the body is not used to this high dose anymore, there is an increased risk of overdose. If you previously had a history of heavy opioid use and were then in recovery, your tolerance for opioids may reduce, and taking a dose that used to simply make you high may now cause an overdose. .
Many factors can increase a person’s risk of a relapse.
One study showed that people taking buprenorphine (which usually means Suboxone specifically) for opioid dependence were at a greater risk of relapse if they were on a higher buprenorphine maintenance dose, taking benzodiazepines (benzos), or had an anxiety disorder.
The U.S. Department of Veterans Affairs, which often helps veterans struggling with addiction, notes a few common warning signs of relapse, including these:
Importantly, relapse isn’t inevitable. Even if you engage in drug use after a period of sobriety, that doesn’t negate the progress you have made. What’s important is noticing when you have relapsed and reaching out immediately to your support systems and to your medical care team to get you back on track.
A relapse can be very disheartening. A person who is relapsing will likely feel in crisis, frustrated, angry or depressed.
It is important to remember that relapses are a natural part of recovery; be gentle and forgiving with yourself. Instead of feeling guilt, shame or anger, take action! Prioritize reaching immediately out to your support systems and to medical professionals to help get you back on track right away!
Many people start by calling the SAMHSA helpline or similar drug crisis hotlines. SAMHSA is a national substance abuse services organization that provides help to people dealing with substance use disorder (SUD). Their helpline, available at 1-800-662-HELP (4357), is designed to help people get access to various treatment resources. It’s confidential and available in both English and Spanish.
It’s important to work with a professional after a relapse, preferably one who specializes in treating opioid use disorder. They can help you identify what went wrong and what changes in your life may help you better resist relapse in the future. Social support is very important following relapse.
Relapse is a natural and expected part of long-term recovery, even for patients on Suboxone or other forms of MAT. You can learn from the experience and move forward with a stronger sense of your own triggers for relapse and a clear plan to prevent future relapses.